Jump to content

Somnambulator: Escitalopram withdrawal journey


Somnambulator

Recommended Posts

Currently off escitalopram as of the beginning of February 2018 after a rocky road with adverse reactions to ADs and a year of chopping and changing medications at my psychiatrists request, with no benefit to myself. Having been put on antidepressants for insomnia back in November 2016 I was soon sent into a hell of akathisia, suicidal ideation, severe depression and agitation. This led to an admission to a psych unit where various medications were tried to treat my ‘agitated depression’. After the 3rd or 4th change I ended up suffering from a brief psychosis. Eventually I was stabilised on Escitalopram but I was never better or back to where I was prior to ADs.

 

Slowly I have come off the ADs but I am struggling with the hell of withdrawal. I currently experience anhedonia, bone crushing depression and depersonalisation. As well as a whole host of cognitive/neuro complaints; confusion, memory troubles, balance issues. 

 

Of course all symptoms are being attributed to my ‘depression’. Im determined to stay off the medication but am struggling to see light at the end of the tunnel at the moment. 

 

So grateful to have found this community and I hope I can draw on the strength of others to get through this. 

 

 

Link to comment
  • Moderator

Hello, Somnambulator, and welcome to SA.  

 

To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly.  Please include information about how long you were on the Escitalopram, the dosage, and  the way you went off the the drug.  Did you taper and if so, at what rate.  Or did you 
cold turkey?
  • Any drugs prior to 24 months ago can just be listed with start and stop years. 
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago) 
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016. 
  • Please leave out symptoms and diagnoses. 
  • A list is easier to understand than one or multiple paragraphs. 
  • Link to Account Settings – Create or Edit a signature.
Your symptoms are known and acknowledged as common in withdrawal from SSRI medications and other neuro-psycho-active substances. 
 
Regarding the issue of whether what you're experiencing is withdrawal or relapse, please read:

 

When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  Some people have found the information and explanations at these links helpful:
 
It is understandable that you want to be drug-free. I do want to present an option should the withdrawal become too difficult to bear.  
 
At this time, reinstatement of a very small dose of the original drug is the only known way to help alleviate withdrawal syndrome.  The only other alternative is to try and wait out the symptoms and manage as best you can until your central nervous system returns to homeostasis.  Unfortunately no one can give you an exact timeline as to when you will start feeling better and while some do recover relatively easily, for others it can take many months or longer.  
 
Reinstatement isn't a guarantee of diminished symptoms for everyone but it's the best tactic available.  You're still in the time period where reinstatement most predictably works, up to 3 months after last dose.  It is best to reinstate as soon as possible after withdrawal symptoms occur. We usually suggest a much smaller reinstatement dose than your last dose.  Then, once you've stabilized on that dosage, you can begin a 10% per month taper down to zero.  Why taper by 10% of my dosage?
 
 
Please let us know if reinstatement is something you want to consider and we will suggest a dosage.  
 
This is your introduction topic -- the place for you to ask questions, record symptoms, share your progress, and connect with other members of the SA community. I hope you'll find the information in the SA forums helpful for your situation. I'm sorry that you are in the position that you need the information, but Iam glad that you found us.
 
 
 
 
 
 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg Valium

Feb. 2021, begin 10%/4 week taper.   

March 22, 2022: hold at 4.8mg and shift to Imipramine taper

Aug. 5, 2022: shift back to Valium taper.  

Current dose as of Oct. 20, 2022: 3.2mg

Taper is 83% complete.

 

Imipramine 75 mg daily since 1986.  Jan-Sept 2016 tapered to 16mg.  

Held until Aug 2021, tapered for 4 weeks to 14.4mg

March 22, 2022: Begin 10%/4 week taper.  Current dose as of Aug. 5: 9.5mg 

Aug. 5, 2022: hold at 9.5 and shift to Valium taper

Taper is 87% complete.  

  

Supplements: omega-3, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg


I am not a medical professional and this is not medical advice but simply information based on my own experience, as well as other members who have survived these drugs.

Link to comment
  • ChessieCat changed the title to Somnambulator: Escitalopram withdrawal journey

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy